Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


medication
Oct 27, 2004

Dear Sir thank you, I leavin in one country wehre is very difficolt to buy Sustiva, at the moment I am Taking Lamivudin 150mg +stavudine 30 mg two times x day Sustiva one a day 600mg, is possible to reduce the sustiva from 600 mg to 200 mg o 400mg? my doctor sad is not problem but I am very concerne for the future to be resistence to the drug not only we not have facility to test viral loads only the CD4 at the moment I felling good I am lots over 50 years any problem again, thank you for your help SIR TOM

Response from Dr. Sherer

No, it is not safe to reduce your Sustiva (efavirenz or EFV) dose in this manner. Your doctor is wrong, and on this advice alone I would suggest that you find another doctor, if possible.

As you fear, to reduce the dose to 400 mg or 200 mg daily would be to lower the plasma levels of EFV and increase the risk of resistance to EFV, which is vulnerable to complete resistance with only a single mutation.

I infer from your email that scarcity of drug is the reason you are asking this question, rather than side effects. I would suggest that if the supply problem for EFV persists, you might consider with your physician whether a switch to a more reliably available alternative drug, such as Viramune (nevirapine or NVP) would be a better choice, as NVP has been shown to have equal effectiveness to EFV, though it has more, and different, side effects.

When you have found another physician, I advise you to take up this question with him or her.


Previous
How long can have live unaffected by HIV?
Next
r5 tropic or dual tropism

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement